Hostel culture, policies and procedures, local networks, recording and reporting.
Naloxone training for staff and residents
The supply of naloxone alone is not sufficient to prevent drug-related deaths. Training residents, peers, volunteers and staff in how to recognise and respond appropriately to a suspected opioid overdose is just as important.
Training clarifies the causes of overdose and dispels myths about how to respond when someone overdoses, and leaves people more willing to intervene. There are four key aspects to the training:
- Risk factors for opioid overdose
- How to recognise the signs and symptoms of opioid overdose
- How to respond on discovering a suspected opioid overdose, including practical instruction in the assembly of the naloxone product and injection
- The recovery position
Naloxone training is often provided by the local drug service and takes approximately 30 minutes. It may take places in a one-to-one setting or be delivered to a group.
The training will be aligned to your local arrangements and provision, with information specific to your local area. It’s important that all staff working with opioid users know how to administer naloxone in the event of an emergency.
You can ask the drug service to deliver an initial group session to the staff team. Some services invite residents to join staff for the session. This will help to lead into team discussions around implementation and reviewing practice within the specific setting. Following an initial session, new members of staff could receive group or 1-2-1 sessions as part of their induction or a refresher training for existing staff as part of their personal development plan.
Nominated staff could receive ‘train the trainer’ training to be able to cascade information to others, including those not engaged with drug treatment. Again, this should be discussed with your local drug service.
If you have a local service user group or peer volunteers, consider getting them involved as peer trainers. This can be particularly effective in sharing information among residents.
Basic first aid training should also be made available to all hostel residents and staff. This will complement the naloxone training and give the appropriate information needed to react in an emergency situation.
Pass the message on: Training is short, anyone can do it and you could save a life.
Share this page
4 Sep 2017 - 4:26pm
15 Aug 2017 - 5:20pm
24 Jul 2017 - 5:31pm